Alert archive / New Mexico / Winter Storm Warnings in 2023

Winter Storm Warning 3, NWS El Paso, TX

February 21, 2023Otero County, New Mexico

NWS El Paso, TX issued this winter storm warning at Feb 21, 2023, 3:00 AM MST for Otero County, New Mexico. It took effect at Feb 21, 2023, 8:00 PM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 3:00 AM MST (10:00 UTC)
In effect from
Feb 21, 2023, 8:00 PM MST
Expired
Feb 23, 2023, 5:00 AM MST
In force
33 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 10:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 20, 10:53 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1053 PM MST Mon Feb 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM MST Mon Feb 20 2023

Our active weather continues with more chances for scattered
showers and isolated thunderstorms on Tuesday. Precipitation
chances continue into Wednesday with strong, possibly damaging,
winds expected. This could lead to blizzard conditions in the
Gila region. Quieter weather arrives Thursday through Saturday
with afternoon breezes. More wind and precip chances return
Sunday.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 245 PM MST Mon Feb 20 2023

The weather will remain quiet through tonight. The low responsible
for yesterday's rain remains off the Baja Coast, and it continues
to push a stream of moisture to the northeast, including our CWA.
Unlike yesterday, we do not have much UL support, so we are only
seeing clouds and maybe a few sprinkles. With the clouds we'll
see another morning with lows above normal for Tuesday.

Rain chances return to portions of the early tomorrow morning as
another vort max lifts northeast, aided by the eastward movement
of the parent low. Through early afternoon, rain chances will be
confined to mainly the Bootheel and adjacent lowlands with chances
spreading northeast to the remainder of the CWA late afternoon
onward. There are discrepancies on available instability within
guidance, but any clearing ahead of these showers will likely
result in some. I added thunder to grids as a result. There will
be a boat load of shear, so if we get CAPE values nearing 1000
J/kg, which the NAM Nest is locally hinting at, a storm or two
could near severe limits.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 245 PM MST Mon Feb 20 2023

As we continue on into Tuesday night, the parent low will continue
to push eastward across Sonora, leaving our area within the exit
region of a jet and then the core of the low. This will help keep
isolated to perhaps scattered showers and storms ongoing into the
early morning hours. Precipitation will take a lull for all but
the Gila for the remainder of the morning. Then a much larger and
more powerful upper-level trough arrives. The biggest impact from
this feature will be wind, but let's continue discussing precip
first. As the UL trough pushes across NM, it will have a Pacific
front associated with it. The front looks to trigger a line of
showers that will move west to east. This system is moisture
starved, so shower activity will have a tendency to diminish as it
crosses the Continental Divide. Eastern lowlands may see little to
no rainfall while western lowlands may approach a tenth of an
inch. The mountains look to receive the most precip, especially
the Gila with snow levels between 5500 and 6500 feet MSL. This
looks to bring 2 to 6 inches of snow in the Gila with higher
totals on the highest peaks and 2 to 4 inches in the Sacramento
Mountains. In terms of snow amounts, we are marginal for the Gila
and below criteria for the Sacramento Mountains for a Winter Storm
Watch. Given the wind and thus possible blizzard conditions, in
coordination with ABQ (with further considering of FGZ), I decided
to issue a winter storm watch for the Gila anyway. The Sacs will
probably need an advisory, but I'll let later shifts decide that.

As already mentioned, the other big story will be WIND! This
trough will have a 150+ kt H250 jet with 125 kts at H500. At the
surface, a ~986 mb low will deepen over NE NM with an east-west
moving Pacific front to further pack together the isobars. Near
surface, H700 and H850 flow will strengthen as well. GFS is
really aggressive with winds with H700 flow over 70 knots while
the Euro is about 10 knots slower the NAM falls in between the GFS
and Euro. There are more considerable differences in winds at
H850 with the GFS showing 45 to 50+ knots and the Euro 30-35 knots
with the NAM in the middle. Both the GFS and NAM show deep mixing
to nearly 700 mb ahead of the cold front. Everything points to a
widespread high wind event with lowland gusts of 60 to 70 MPH and
mountains up to 85 MPH. Southwesterly trajectories may help tamper
east slope areas from seeing otherwise higher gusts, but it bears
watching. GFS has a top gust of 73 knots for El Paso, so let's
hope that is overdone. Either way, winds look to drop quickly
behind the cold front remaining elevated for mountain areas and
east slope areas before dying off there too early Thursday
morning. I left the current high wind watch as is.

By Thursday morning, our mammoth system will be exiting the area
with only a few lingering showers (even for the lowlands)
remaining though most people will be dry. We will remain at the
base of a larger trough with southwesterly flow aloft, which will
keep afternoons through Saturday on the breezy side. The day with
the strongest winds will be Thursday but flow throughout the
column will be lighter on Friday and Saturday. Highs will also go
from just below seasonal average on Thursday back above seasonal
by Friday as well. Our next system is set to affect us on Sunday
bringing with it more wind and precip chances.

&&

.AVIATION...
(06Z TAFS)
Issued at 1053 PM MST Mon Feb 20 2023

VFR conditions expected through the period with SCT-BKN100 BKN250
gradually lowering to SCT-BKN060 BKN150. Developing next few
hours from Deming west...isold sct020 BKN050 -SHRA with these
conditions slowly spreading east through Tuesday morning. After
18Z...slight chance of BKN040CB -TSRA through 00Z. Toward the end
of the period, isolated OVC030 1-3SM -SN developing above 8000 ft.

Surface winds overnight variable mainly west AOB 8KT. Winds
increasing after 18Z to southwest 15-20G30KT, then diminishing
after 02Z. Patchy 5SM BLDU possible with these winds.

&&

.FIRE WEATHER...
Issued at 230 PM MST Mon Feb 20 2023

No significant fire concerns although we will see strong, possibly
damaging winds on Wednesday. Moisture will remain unseasonably
high for Tuesday with min RH values ranging 35 to 45 percent in
the lowlands. Additionally, there will be a chance for scattered
showers and isolated thunderstorms. Winds will top out 15 to 20
MPH with higher gusts. Vent rates will generally range good to
very good.

On Wednesday, we will see strong winds with 20-foot gusts ranging
60 to 75 MPH with the strongest winds in the mountains. Humidity
will remain high for most locations with most lowland locations
staying above 30 percent. The exception will toward Midland's fire
zones where min RH values will drop into the teens. Mountain areas
will continue to see a chance for precipitation with blizzard
conditions possible in the Gila. Lowlands may see rain showers,
but primarily west of the Rio Grande.

Quieter weather with gradually drying conditions will follow
Thursday into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  70  49  70  44 /  20  10  40  60
Sierra Blanca            66  46  67  40 /   0  10  50  80
Las Cruces               69  44  69  42 /  30  20  40  50
Alamogordo               65  41  66  36 /  20  10  40  60
Cloudcroft               41  33  44  23 /  30  10  50  80
Truth or Consequences    67  40  65  41 /  10  10  20  40
Silver City              58  39  56  34 /  10  10  60  80
Deming                   68  41  66  39 /  20  30  60  50
Lordsburg                66  41  62  37 /  20  30  70  70
West El Paso Metro       68  50  67  44 /  30  10  50  60
Dell City                70  46  70  41 /  10   0  30  50
Fort Hancock             71  46  72  42 /   0   0  50  70
Loma Linda               62  46  62  38 /  20  10  40  70
Fabens                   71  47  71  42 /  10  10  40  70
Santa Teresa             66  46  65  40 /  30  10  50  50
White Sands HQ           68  49  67  44 /  30  20  40  60
Jornada Range            66  41  65  40 /  30  10  40  50
Hatch                    68  40  66  40 /  20  10  50  40
Columbus                 68  45  66  41 /  50  30  60  40
Orogrande                68  45  67  41 /  30  10  30  70
Mayhill                  56  38  57  31 /  20   0  20  50
Mescalero                52  36  54  28 /  20  10  40  80
Timberon                 51  35  53  25 /  20  10  30  70
Winston                  59  34  58  34 /  10   0  20  50
Hillsboro                65  38  62  36 /  10  10  40  50
Spaceport                67  38  64  38 /  20  10  40  50
Lake Roberts             57  33  55  30 /  10  10  60  80
Hurley                   64  37  61  34 /  10  20  50  60
Cliff                    66  31  62  31 /  10  10  50  80
Mule Creek               58  37  56  34 /  10  10  40  80
Faywood                  63  40  60  36 /  10  20  50  70
Animas                   68  41  63  37 /  30  40  70  60
Hachita                  68  41  64  37 /  30  40  60  50
Antelope Wells           65  41  62  36 /  50  40  70  60
Cloverdale               60  42  54  35 /  30  50  80  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
     for TXZ418.

     High Wind Watch from Wednesday morning through Wednesday evening
     for TXZ419>423.

NM...Winter Storm Watch from Tuesday evening through late Wednesday
     night for NMZ402.

     High Wind Watch from late Tuesday night through Wednesday
     evening for NMZ402-406.

     High Wind Watch from Wednesday morning through Wednesday evening
     for NMZ403>405-407>411.

     High Wind Watch from Wednesday morning through Wednesday evening
     for NMZ412-413-417.

     High Wind Watch from late Tuesday night through late Wednesday
     night for NMZ414>416.

&&

SHORT TERM...34-Brown
LONG TERM....34-Brown
AVIATION...17-Hefner
Hazardous weather outlook, Feb 20, 4:16 AM MST, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
416 AM MST Mon Feb 20 2023

NMZ401>417-TXZ418>424-211130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
416 AM MST Mon Feb 20 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Rain chances continue early this morning, especially west of the
Rio Grande. Breezy winds persist in the eastern slopes of area
mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Chances for precipitation continue on Tuesday and Wednesday. Snow
levels drop to 6000 ft by mid-week. Very windy conditions return
on Wednesday for the whole area. Winds will be from the west and
southwest between 30-50 mph and gusts up to 75 mph. The main areas
of concerns will be the mountains and the eastern slopes in the
lowlands. Rain and snow chances remain in New Mexico through mid-
week. After a break precipitation chances return on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

29

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:59 AM MSTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra51 hr

Nearby

Winter Storm Warnings in New Mexico, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.